Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 29, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 13, 2017, 8:08 PM MST for Pima County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2017, 8:08 PM MST (03:08 UTC)
- Expired
- Jul 13, 2017, 8:45 PM MST
- In force
- 37 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 49 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 3.1 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 757 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2798 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
372
WUUS55 KTWC 140308
SVRTWC
AZC019-140345-
/O.NEW.KTWC.SV.W.0029.170714T0308Z-170714T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
808 PM MST THU JUL 13 2017
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Northeastern Pima County in southeastern Arizona...
* Until 845 PM MST
* At 806 PM MST, a severe thunderstorm was located near north
central Tucson, moving southwest at 15 mph.
HAZARD...60 mph wind gusts and penny size hail, along with heavy
rain.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Tucson, Oro Valley, Sahuarita, Flowing Wells, Littletown, Drexel
Heights, Tucson Estates, Casas Adobes, Tanque Verde, South Tucson,
Saguaro National Park West, San Xavier Mission and Catalina
Foothills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3247 11082 3223 11067 3192 11093 3228 11121
TIME...MOT...LOC 0306Z 051DEG 13KT 3228 11089
HAIL...0.75IN
WIND...60MPH
$$
Meyer2 follow-up statements
234
WWUS55 KTWC 140327
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
827 PM MST THU JUL 13 2017
AZC019-140345-
/O.CON.KTWC.SV.W.0029.000000T0000Z-170714T0345Z/
Pima-
827 PM MST THU JUL 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MST
FOR NORTHEASTERN PIMA COUNTY...
At 824 PM MST, an area of strong to severe thunderstorms was located
over Tucson, moving southwest at 15 mph.
HAZARD...60 mph wind gusts and small hail, along with locally heavy
rain.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Central to west Tucson, Flowing Wells, Drexel Heights, Tucson
Estates, Casas Adobes, South Tucson, Saguaro National Park West, San
Xavier Mission and Catalina Foothills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3247 11082 3223 11067 3192 11093 3228 11121
TIME...MOT...LOC 0324Z 051DEG 13KT 3224 11095
HAIL...0.75IN
WIND...60MPH
$$
Meyer714
WWUS55 KTWC 140343
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
843 PM MST THU JUL 13 2017
AZC019-140351-
/O.EXP.KTWC.SV.W.0029.000000T0000Z-170714T0345Z/
Pima-
843 PM MST THU JUL 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY WILL
EXPIRE AT 845 PM MST...
At 8:41 PM MST, storms were starting to weaken across Tucson Metro.
However, heavy rain is still possible with these thunderstorms.
LAT...LON 3247 11082 3223 11067 3192 11093 3228 11121
TIME...MOT...LOC 0341Z 051DEG 13KT 3221 11099
$$
MeyerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 12:48 PM MST, 7 hours 20 minutes earlier.
Area forecast discussion, Jul 13, 12:48 PM MST, 7 hours 20 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 1248 PM MST Thu Jul 13 2017 .SYNOPSIS...Expect scattered mainly afternoon and evening thunderstorms through next week. Some thunderstorms will produce locally heavy rainfall and very strong winds. As a result of the storms, daily high temperatures will mostly be close to seasonal normals. && .DISCUSSION...Active day shaping up with convection already developing off to the east as anticipated. Current surface temperature and dewpoint from KTUS plugged into the morning sounding gives CIN of -26 and a CAPE of 2500 J/kg with no other adjustments. Definitely primed and ready. As mentioned earlier, convective allowing models all pretty much develop thunderstorms east and south of Tucson and push them to the west with time with a shot off the Rim again this evening, with the Tucson metro area getting in on the action, likely 5-7 pm. That is beginning to play out with the early development so confidence is pretty good at this time. Also may very well end up with a late night convective complex across Pinal and central/western Pima as an extra bonus. Beside the typical local flooding concerns with PWs as high as we have, the shear environment will allow for the potential of local severe level winds. Friday will depend significantly on how quickly we clear out any lingering cloudiness in order to reset the atmosphere. Better flow aloft during the day but model soundings indicate less instability is available although still good enough. All the ingredients are well enough in place that SPC has us in a marginal risk category again. Beyond that we remain in a rather good flow pattern with plenty of moisture available for daily rounds of storms, and as is typical there will be day to day differences to be dealt with. An additional benefit with this pattern is that high temperatures will be held to average or slightly below average levels. && .AVIATION...Valid thru 14/23Z. -SHRA/-TSRA will cont across SE AZ thru early Friday morning. Brief gusts near 45 kts with the strongest TSRA. Otherwise, VFR conds with surface winds swly to nwly 8-18 kts and gusts to 25 kts into early this evening, then dropping to 12 kts or less overnight. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered afternoon and evening thunderstorms will prevail into the middle of next week. Expect brief strong, gusty and erratic winds due to thunderstorm outflows. Otherwise, 20- foot winds will generally be terrain driven at less than 15 mph. Occasional gusts will occur during the afternoon hours due to daytime heating. High temperatures will be close to seasonal normals this week and increased moisture will result in moderate relative humidity levels. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && PUBLIC...Cerniglia AVIATION....Glueck FIRE WEATHER...Glueck Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 13, 6:26 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
626 PM MST THU JUL 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 3 NE RAMSEY CANYON PRES 31.48N 110.28W
07/13/2017 COCHISE AZ TRAINED SPOTTER
SPOTTER REPORTED DAMAGE TO THE ROOF OF A BUILDING SOUTH
OF SIERRA VISTA.
&&
EVENT NUMBER TWC1700011
HARDINLocal storm report, Jul 13, 7:04 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
704 PM MST THU JUL 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 SSW MESCAL 31.96N 110.44W
07/13/2017 E1.00 INCH COCHISE AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTS NICKEL TO QUARTER SIZE HAIL
FELL FOR OVER AN HOUR.
&&
EVENT NUMBER TWC1700012
FRENCHSpecial weather statement, Jul 13, 7:07 PM MST, 1 hour 1 minute before
Special Weather Statement National Weather Service Tucson AZ 707 PM MST THU JUL 13 2017 AZZ504-507-514-140245- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 707 PM MST THU JUL 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 745 PM MST... At 705 PM MST, Doppler radar was tracking a strong outflow just southeast of Tucson with an area of strong thunderstorms developing just east and southeast of the city. Storm movement was to the west at 10 to 15 mph. Winds in excess of 45 mph and blowing dust will be possible with these storms, followed in some areas by heavy rain and small hail. Locations impacted include... Tucson, Oro Valley, Marana, Flowing Wells, Littletown, Drexel Heights, Summit, Casas Adobes, Tanque Verde, South Tucson, Rita Ranch, Vail, Davis-Monthan Air Force Base, San Xavier Mission, Catalina Foothills and Sabino Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Areas of blowing dust may briefly reduce visibilities to near or below 1 mile. If you encounter localized dense blowing dust, do not drive into it if at all possible. && LAT...LON 3247 11047 3200 11047 3206 11114 3240 11105 TIME...MOT...LOC 0205Z 089DEG 20KT 3214 11076 Meyer
Special weather statement, Jul 13, 7:40 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
740 PM MST THU JUL 13 2017
AZZ503-504-507-513-140345-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
740 PM MST THU JUL 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND CENTRAL
SANTA CRUZ COUNTIES UNTIL 845 PM MST...
At 739 PM MST, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from 8 miles southeast
of Littletown to 7 miles east of Nogales. These storms are
moving west at around 10 mph.
Wind gusts of 50 mph and blowing dust will be possible with these
storms.
Locations impacted include...
Nogales, Green Valley, Sahuarita, East Sahuarita, Tubac, Summit,
Patagonia, Amado, Pena Blanca Lake, Tumacacori, Rio Rico, Kino
Springs, Corona De Tucson, Madera Canyon and Patagonia Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3135 11114 3206 11114 3202 11069 3133 11068
3133 11108
TIME...MOT...LOC 0239Z 070DEG 10KT 3203 11080 3135 11080
FrenchLocal storm report, Jul 13, 7:43 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
743 PM MST THU JUL 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM FLASH FLOOD ST. DAVID 31.90N 110.23W
07/13/2017 COCHISE AZ TWITTER
DRAGOON/GILA WASH AT SYBIL RD IMPASSABLE DUE TO FLASH
FLOODING.
&&
EVENT NUMBER TWC1700013
JKPSpecial weather statement, Jul 13, 7:56 PM MST, 12 minutes before
Special Weather Statement National Weather Service Tucson AZ 756 PM MST THU JUL 13 2017 AZZ504-507-514-140345- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 756 PM MST THU JUL 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 845 PM MST... At 754 PM MST, Doppler radar was tracking an area of strong thunderstorms pushing into northern Tucson, moving south at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms, along with locally heavy rain. Locations impacted include... Tucson, Oro Valley, Flowing Wells, Littletown, Casas Adobes, Tanque Verde, Drexel Heights, Tortolita, South Tucson, Rita Ranch, Vail, Mount Lemmon/Summerhaven, Davis-Monthan Air Force Base, Catalina State Park, San Xavier Mission, Catalina Foothills, Sabino Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3250 11103 3249 11049 3199 11047 3206 11105 TIME...MOT...LOC 0254Z 357DEG 11KT 3230 11079 Meyer
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:05 PM MST | Special Weather Statement | TWC | Cochise | 55 min |
| Jul 13, 5:13 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 47 min |
| Jul 13, 5:25 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 50 min |
| Jul 13, 5:41 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 13, 5:43 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 62 min |
| Jul 13, 6:00 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 2 hr |
| Jul 13, 6:00 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 45 min |
| Jul 13, 6:05 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 13, 6:13 PM MST | Special Weather Statement | TWC | Graham | 47 min |
| Jul 13, 6:36 PM MST | Flash Flood Warning | TWC | Cochise | 114 min |
| Jul 13, 6:43 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 62 min |
| Jul 13, 6:47 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 33 min |
| Jul 13, 7:07 PM MST | Special Weather Statement | TWC | 38 min | |
| Jul 13, 7:10 PM MST | Severe Thunderstorm Warning | TWC | Pima | 80 min |
| Jul 13, 7:40 PM MST | Special Weather Statement | TWC | Santa Cruz | 65 min |
| Jul 13, 7:43 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 2 hr |
| Jul 13, 7:56 PM MST | Special Weather Statement | TWC | 49 min | |
| Jul 13, 8:32 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 43 min |
| Jul 13, 9:12 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 48 min |
| Jul 14, 3:55 PM MST | Special Weather Statement | TWC | Graham | 35 min |
| Jul 14, 4:38 PM MST | Special Weather Statement | TWC | 37 min | |
| Jul 14, 4:55 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 35 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.